Alert archive / South Dakota / Wind Chill Warnings in 2017

Wind Chill Warning 3, NWS Aberdeen, SD

December 29, 201718 counties in South Dakota; Big Stone County, Traverse County, Minnesota

NWS Aberdeen, SD issued this wind chill warning at Dec 29, 2017, 2:18 AM CST for 18 counties in South Dakota; Big Stone County, Traverse County, Minnesota. It took effect at Dec 30, 2017, 12:00 AM CST. It was in force for 12 hr. 24 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 29, 2017, 2:18 AM CST (08:18 UTC)
In effect from
Dec 30, 2017, 12:00 AM CST
Expired
Dec 30, 2017, 12:00 PM CST
In force
12 hr
Issued by
NWS Aberdeen, SD

Counties Big Stone County, MN, Traverse County, MN, Brown County, SD, Campbell County, SD, Clark County, SD, Codington County, SD, Corson County, SD, Day County, SD, Deuel County, SD, Dewey County, SD, Edmunds County, SD, Faulk County, SD, Grant County, SD, Hamlin County, SD, Marshall County, SD, McPherson County, SD, Potter County, SD, Roberts County, SD, Spink County, SD, Walworth County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 30, 2:52 AM CSTEXTR WIND CHILL -38Mobridge, SD
Dec 30, 3:06 AM CSTEXTR WIND CHILL -4211 S Bullhead, SDGRAND RIVER RAWS.
Dec 30, 4:14 AM CSTEXTR WIND CHILL -392 N Herreid, SD
Dec 30, 4:15 AM CSTEXTR WIND CHILL -4310 W Long Lake, SDSAND LAKE RAWS.
Dec 30, 4:40 AM CSTEXTR WIND CHILL -43Gettysburg, SDSDSU AWOS.
Dec 30, 4:46 AM CSTEXTR WIND CHILL -38Ortonville, MN
Dec 30, 4:53 AM CSTEXTR WIND CHILL -40Sisseton, SD
Dec 30, 4:53 AM CSTEXTR WIND CHILL -40Watertown, SD
Dec 30, 4:53 AM CSTEXTR WIND CHILL -40Wheaton, MN
Dec 30, 4:53 AM CSTEXTR WIND CHILL -373 Ese Aberdeen, SD
Dec 30, 5:26 AM CSTEXTR WIND CHILL -39Revillo, SD
Dec 30, 5:30 AM CSTEXTR WIND CHILL -35Redfield, SD
Dec 30, 5:31 AM CSTEXTR WIND CHILL -355 Sw Wallace, SD
Dec 30, 5:32 AM CSTEXTR WIND CHILL -377 Ne Langford, SD
Dec 30, 5:34 AM CSTEXTR WIND CHILL -423 S Webster, SD
Dec 30, 5:45 AM CSTEXTR WIND CHILL -382 N Brentwood Colony, SD
Dec 30, 5:47 AM CSTEXTR WIND CHILL -354 Nne Eagle Butte, SD
Dec 30, 6:11 AM CSTEXTR WIND CHILL -426 S Revillo, SD
Dec 30, 7:01 AM CSTEXTR WIND CHILL -362 Ese Twin Brooks, SD
Dec 30, 7:25 AM CSTEXTR WIND CHILL -356 Ne Loyalton, SD
Dec 30, 8:00 AM CSTSNOW 2Roscoe, SD24 HOUR TOTAL.
Dec 30, 8:00 AM CSTSNOW 2Westport, SD24 HOUR TOTAL.
Dec 30, 8:00 AM CSTSNOW 2.1Castlewood, SD24 HOUR TOTAL.
Dec 30, 8:00 AM CSTSNOW 3Turton, SD24 HOUR TOTAL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.3 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
882 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

265 
WWUS43 KABR 290818
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
218 AM CST Fri Dec 29 2017

...Dangerously Cold Wind Chills This Weekend...


MNZ039-046-SDZ003>011-015>023-292030-
/O.NEW.KABR.WC.W.0003.171230T0600Z-171230T1800Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, and Clear Lake
218 AM CST Fri Dec 29 2017 /118 AM MST Fri Dec 29 2017/

...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO NOON CST /11 AM MST/ SATURDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously 
  cold wind chills will cause frostbite in as little as 10 
  minutes to exposed skin. Expect wind chills to range from 25 
  below zero to 40 below zero.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...From midnight CST /11 PM MST/ tonight to noon CST /11 
  AM MST/ Saturday.

* ADDITIONAL DETAILS...Although temperatures will recover a bit
  during the day on Saturday afternoon, expect wind chills to drop
  into warning territory again by early Sunday morning.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

SDZ033>037-045-048-051-292030-
/O.NEW.KABR.WC.Y.0012.171230T0600Z-171230T1800Z/
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Mission Ridge, Onida, Pierre, Highmore, 
Miller, Murdo, Kennebec, and Fort Thompson
218 AM CST Fri Dec 29 2017 /118 AM MST Fri Dec 29 2017/

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO NOON CST /11 AM MST/ SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills to range from 15 below zero to 35 below 
  zero.

* WHERE...Portions of central South Dakota.

* WHEN...From midnight CST /11 PM MST/ tonight to noon CST /11 
  AM MST/ Saturday.



PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
3 follow-up statements
163 
WWUS43 KABR 291943
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
143 PM CST Fri Dec 29 2017

...Dangerously Cold Wind Chills This Weekend...

MNZ039-046-SDZ003>011-015>023-301100-
/O.CON.KABR.WC.W.0003.171230T0600Z-171230T1800Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, and Clear Lake
143 PM CST Fri Dec 29 2017 /1243 PM MST Fri Dec 29 2017/

...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ TONIGHT TO NOON CST /11 AM MST/ SATURDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously 
  cold wind chills will cause frostbite in as little as 10 
  minutes to exposed skin. Expect wind chills to range from 25 
  below zero to 40 below zero.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...From midnight CST /11 PM MST/ tonight to noon CST /11 
  AM MST/ Saturday.

* ADDITIONAL DETAILS...Although temperatures will recover a bit
  each afternoon, expect wind chills to drop into advisory and
  warning territory Saturday night through Sunday morning, and
  again Sunday night through Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

$$

SDZ033>037-045-048-051-301100-
/O.CON.KABR.WC.Y.0012.171230T0600Z-171230T1800Z/
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Mission Ridge, Onida, Pierre, Highmore, 
Miller, Murdo, Kennebec, and Fort Thompson
143 PM CST Fri Dec 29 2017 /1243 PM MST Fri Dec 29 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ TONIGHT TO NOON CST /11 AM MST/ SATURDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 20 below zero to 30 
  below zero.

* WHERE...Portions of central South Dakota.

* WHEN...From midnight CST /11 PM MST/ tonight to noon CST /11 
  AM MST/ Saturday.

* ADDITIONAL DETAILS...Although temperatures will recover a bit
  each afternoon, expect wind chills to drop into advisory and
  warning territory Saturday night through Sunday morning, and
  again Sunday night through Monday morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

KF
625 
WWUS43 KABR 300854
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
254 AM CST Sat Dec 30 2017

...Bitterly Cold Temperatures And Dangerous Wind Chills Through
Early Next Week...

MNZ039-046-SDZ003>011-015>023-301800-
/O.NEW.KABR.WC.W.0004.171231T0600Z-180101T1800Z/
/O.EXB.KABR.WC.Y.0012.171230T1800Z-171231T0600Z/
/O.CON.KABR.WC.W.0003.000000T0000Z-171230T1800Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, and Clear Lake
254 AM CST Sat Dec 30 2017 /154 AM MST Sat Dec 30 2017/

...WIND CHILL WARNING REMAINS IN EFFECT UNTIL NOON CST /11 AM
MST/ TODAY...
...WIND CHILL ADVISORY IN EFFECT FROM NOON CST /11 AM MST/ TODAY
TO MIDNIGHT CST /11 PM MST/ TONIGHT...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO NOON CST /11 AM MST/ MONDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills to range from 20 below zero
  to 40 below zero. 

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...For the Wind Chill Warning, until noon CST /11 AM MST/ 
  today. For the Wind Chill Warning, from midnight CST /11 PM 
  MST/ tonight to noon CST /11 AM MST/ Monday. For the Wind 
  Chill Advisory, from noon CST /11 AM MST/ today to midnight 
  CST /11 PM MST/ tonight.

* ADDITIONAL DETAILS....Although temperatures and wind chills will
  improve slightly during the afternoon hours Saturday and 
  Sunday, we will still be stuck with bitterly cold temperatures 
  and dangerous wind chills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

A Wind Chill Advisory means that cold air and the wind will 
combine to create low wind chills. Frost bite and hypothermia can 
occur if precautions are not taken. Make sure you wear a hat and 
gloves.

$$

SDZ033>037-045-048-051-301800-
/O.NEW.KABR.WC.W.0004.171231T0600Z-180101T1800Z/
/O.EXT.KABR.WC.Y.0012.000000T0000Z-171231T0600Z/
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Mission Ridge, Onida, Pierre, Highmore, 
Miller, Murdo, Kennebec, and Fort Thompson
254 AM CST Sat Dec 30 2017 /154 AM MST Sat Dec 30 2017/

...WIND CHILL ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST /11 PM
MST/ TONIGHT...
...WIND CHILL WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO NOON CST /11 AM MST/ MONDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills to range from 20 below zero
  to 40 below zero. 

* WHERE...Portions of central South Dakota.

* WHEN...For the Wind Chill Warning, from midnight CST /11 PM 
  MST/ tonight to noon CST /11 AM MST/ Monday. For the Wind 
  Chill Advisory, until midnight CST /11 PM MST/ tonight.

* ADDITIONAL DETAILS....Although temperatures and wind chills will
  improve slightly during the afternoon hours Saturday and 
  Sunday, we will still be stuck with bitterly cold temperatures 
  and dangerous wind chills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Connelly
115 
WWUS43 KABR 301800
WSWABR

URGENT - WINTER WEATHER MESSAGE
National Weather Service Aberdeen SD
1200 PM CST Sat Dec 30 2017

...Bitterly Cold Temperatures And Dangerous Wind Chills Through
Early Next Week...

MNZ039-046-SDZ003>011-015>023-310600-
/O.EXP.KABR.WC.W.0003.000000T0000Z-171230T1800Z/
/O.CON.KABR.WC.W.0004.171231T0600Z-180101T1800Z/
/O.CON.KABR.WC.Y.0012.000000T0000Z-171231T0600Z/
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-
Including the cities of Wheaton, Ortonville, McIntosh, Herreid, 
Eureka, Aberdeen, Britton, Sisseton, Mobridge, Ipswich, Webster, 
Isabel, Gettysburg, Faulkton, Redfield, Clark, Watertown, 
Milbank, Hayti, and Clear Lake
1200 PM CST Sat Dec 30 2017 /1100 AM MST Sat Dec 30 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
/11 PM MST/ TONIGHT...
...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ TONIGHT TO NOON CST /11 AM MST/ MONDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills to range from 20 below zero
  to 35 below zero this afternoon and evening. Expect wind chills
  to range from 30 below zero to 45 below zero tonight through
  Monday morning.

* WHERE...Portions of north central and northeast South Dakota 
  and west central Minnesota.

* WHEN...For the Wind Chill Warning, from midnight CST /11 PM MST/
  tonight to noon CST /11 AM MST/ Monday. For the Wind Chill
  Advisory, until midnight CST /11 PM MST/ tonight.

* ADDITIONAL DETAILS....Although temperatures and wind chills will
  improve slightly during the afternoon on Sunday, we will still 
  be stuck with bitterly cold temperatures and dangerous wind 
  chills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

SDZ033>037-045-048-051-310600-
/O.CON.KABR.WC.W.0004.171231T0600Z-180101T1800Z/
/O.CON.KABR.WC.Y.0012.000000T0000Z-171231T0600Z/
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
Including the cities of Mission Ridge, Onida, Pierre, Highmore, 
Miller, Murdo, Kennebec, and Fort Thompson
1200 PM CST Sat Dec 30 2017 /1100 AM MST Sat Dec 30 2017/

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST
/11 PM MST/ TONIGHT...
...WIND CHILL WARNING REMAINS IN EFFECT FROM MIDNIGHT CST /11 PM
MST/ TONIGHT TO NOON CST /11 AM MST/ MONDAY...

* WHAT...Dangerously cold wind chills expected. The dangerously
  cold wind chills will cause frostbite in as little as 10 minutes
  to exposed skin. Expect wind chills to range from 20 below zero
  to 35 below zero this afternoon and evening. Expect wind chills
  to range from 30 below zero to 40 below zero tonight through 
  Monday morning.

* WHERE...Portions of central South Dakota.

* WHEN...For the Wind Chill Warning, from midnight CST /11 PM 
  MST/ tonight to noon CST /11 AM MST/ Monday. For the Wind 
  Chill Advisory, until midnight CST /11 PM MST/ tonight.

* ADDITIONAL DETAILS....Although temperatures and wind chills will
  improve slightly during the afternoon on Sunday, we will still
  be stuck with bitterly cold temperatures and dangerous wind
  chills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Warning means the combination of very cold air and
the wind will create dangerously low wind chill values. Frost
bite can occur quickly and even hypothermia or death if
precautions are not taken.

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

SD

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill warning went out at Dec 28, 11:40 PM CST, 2 hours 38 minutes earlier.

Area forecast discussion, Dec 28, 11:40 PM CST, 2 hours 38 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1140 PM CST Thu Dec 28 2017

.UPDATE...
Issued at 1140 PM CST Thu Dec 28 2017

06z aviation discussion updated below.

UPDATE Issued at 927 PM CST Thu Dec 28 2017

Clouds have increased over most of the area this evening and have
put a halt to the temperature fall. Thus, have increased
overnight lows and may have to increase them even more.
Otherwise, light snow is still on schedule to overspread the
region mainly after midnight. Made some adjustments to the
temperatures and pops for the night.

UPDATE Issued at 544 PM CST Thu Dec 28 2017

00z aviation discussion updated below.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 236 PM CST Thu Dec 28 2017

Will likely be able to hold off on any Wind Chill headlines for one
more night. However, if temperatures fall a couple of degrees below
the current forecast, some of the northern tier counties will be
close. The 500mb low currently across northern Saskatchewan will
sink across Manitoba through Friday morning, and into Ontario by the
end of the day. Additional disturbances will slide in on the quick
northwesterly flow tonight-tomorrow. At the surface, the exiting low
across MN is quickly being replaced by high pressure extending from
western ND. As a result, we've seen a clearing sky this afternoon
from northwest to southeast. This sfc ridge will be exiting our
eastern counties early Friday morning, as low pressure nears from
the southwest, before reamplifying Friday afternoon as cold air
sinks south across the Northern Plains.

The main story this period will be the approaching snow from the
west. Still expecting SLRs near or less than 20:1. While there is
plenty of moisture within the DGZ, the best forcing is above this
layer. This should lead to less pristine snowflakes, and more
plates/columns. Could see the onset of snow over our western
counties around 03Z Friday, and not move much east of the Missouri
River until after 09Z. Expecting to see a swath of 2-3in of snow
from northern Stanley and Lyman Counties north through Campbell,
Edmunds, Spink, Clark, and Hamlin Counties. Could see some
localized higher amounts. Most of the accumulation will be from 12-
18Z Friday.

Continued the trend of increasing forecast highs for the daytime
period, although Friday will still be cooler than what we've
experience over the last couple of days - topping out in the single
digits above zero at most sites.

.LONG TERM...(Friday Night through Thursday)
Issued at 236 PM CST Thu Dec 28 2017

Little changes overall to the long term forecast, as the region
remains under northwest flow aloft and are still expecting
bitterly cold temperatures for the weekend.

The main precipitation chances will occur along the gradient
between the arctic high in Alberta/Saskatchewan (stretching a
ridge southeast into the eastern Dakotas) and a surface low over
the Rockies. This area of precipitation should be farther
southwest from tonight into tomorrow's event, as the best mid
level warm air advection is focused more in southwest SD and
western Nebraska. Thus, expect the greatest amounts to occur to
the southwest of a line from Lemmon to Miller (1-3 inches). This
snow will be aided by best forcing lining up with the DGZ, but
with colder temperatures on both sides of the DGZ we may end up
seeing snow ratios ending up being lower than currently forecasted
(upper teens to 1) due to the increased number of columns/plates
(increased compaction). In addition, with the weak/broad warm air
advection stretching farther to the northeast, will likely see
some flurries stretching up towards Eureka/Aberdeen/Watertown.

Behind this system, temperatures aloft plummet (850mb temps
falling from around -15C at 12Z Friday to around -25C at 12Z
Saturday). This will lead to a bitterly cold weekend with
dangerously cold wind chills on Saturday/Sunday mornings. The
main difference for this weekend from this past Monday/Tuesday
is the much colder 925mb temps, which will inhibit temperatures
from rising above freezing throughout the weekend. In fact, it
looks like several sites in northeast SD and west central
Minnesota will be near or break their record low max temperatures
on Saturday (could be a few Sunday too). Highs on Saturday will be
in the single digits below or lower teens below zero. Expect a
little bit of moderation on Sunday, but highs will still stay
below freezing. The cold temperatures and light winds under the
ridge will produce wind chills at or below advisory criteria for
much of the weekend and dropping below warning criteria each
morning. Will continue to highlight this dangerously cold period
in the HWO and will need headlines in the next day.

One final item of note is late Sunday into Monday morning, models
are showing a 1052-1054mb surface high moving southeast across
SD. If this pans out, there will be a few sites that will be
nearing Dec/Jan MSLP record highs. At this time, KPIR/KABR/KHON
all look to be a few millibars short of the records.

The surface high and 500mb trough will continue southeast and
allow for some moderation of temperatures heading into the first
half of next week. Monday and most of Tuesday look dry and have
temps warming into the teens above zero on Tuesday ahead of
another clipper system. Moisture looks pretty limited with this
system, so will keep the forecast dry at this point. That matches
up with MOS from GEFS and ECMWF Ensemble. Should see another
cool down behind that clipper for Wed/Thurs of next week, but
current latest GEFS and ECMWF Ensemble show that it won't be as
cold as this weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1140 PM CST Thu Dec 28 2017

Ceilings will lower through the night as light snow overspreads the
entire region into Friday morning. Expect IFR/MVFR ceilings and
vsbys into Friday. The light snow will end late Friday morning into
the afternoon with continued low VFR/MVFR ceilings into the evening
hours.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

UPDATE...Mohr
SHORT TERM...KF
LONG TERM...SRF
AVIATION...Mohr
Hazardous weather outlook, Dec 28, 3:06 PM CST, 11 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
306 PM CST Thu Dec 28 2017

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-292115-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-
Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-
Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-
Lyman-Buffalo-
306 PM CST Thu Dec 28 2017 /206 PM MST Thu Dec 28 2017/

This Hazardous Weather Outlook is for portions of west central
Minnesota, central South Dakota, north central South Dakota, and
northeast South Dakota.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Snow of 1 to 3 inches will be possible early Friday morning
through Friday afternoon, with most of the snow falling Friday
morning. The swath of higher snow amounts are expected to be
focused from Corson County through Hand and Spink Counties. Snow
will cause temporary visibility reductions of less than a mile at
times Friday morning.

Bitterly cold arctic air will return Friday afternoon. The very
cold temperatures will combine with winds to create the potential
for dangerous wind chills much of the time from Friday night
through Monday morning. Wind chills will drop from 30 to 45
degrees below zero throughout much the period from Friday night to
Monday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

KF

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 2:18 AM CSTWind Chill AdvisoryABRBrown, Buffalo, Campbell, Clark, Codington, Corson and 20 more46 hr

Nearby

Wind Chill Warnings in South Dakota, 2017Wind Chill Warnings in Minnesota, 2017Every wind chill warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.